Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 147, NWS Lincoln, IL

June 28, 2003McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 28, 2003, 4:57 PM CDT for McLean County, Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 4:57 PM CDT (21:57 UTC)
Expired
Jun 28, 2003, 6:00 PM CDT
In force
63 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County McLean County, IL

The radar

The Lincoln radar (KILX), 55 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 282157
SVRILX
ILC113-282300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
457 PM CDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLEAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 600 PM CDT

* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF CARLOCK...OR ABOUT 6 MILES
  SOUTHEAST OF EUREKA...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARLOCK
  HUDSON
  NORMAL
  BLOOMINGTON
  TOWANDA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4065 8903 4057 8924 4047 8897 4059 8882

$$

BARNES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:20 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 28, 3:20 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
320 PM CDT SAT JUN 28 2003

SCATTERED RWS/TRWS CONTINUE TO DEVELOP ALONG NUMEROUS BOUNDARIES
ACROSS NRN IL...INCLUDING NRN PTNS OF CWA THIS AFTERNOON. RECEIVED
ONE INCH HAIL REPORT FOR CELLS OVER WOODFORD COUNTY IN PAST COUPLE
OF MINUTES. SHORT TERM FORECASTER KEEPING AN EYE ON ACTIVITY.

AS FOR TONIGHT...MODELS SLOW DOWN/WEAKEN BOUNDARY RIGHT OVER C IL.
WILL SEE A DECREASE IN RWS/TRWS AFTER SUNSET...BUT WOULD NOT BE
SURPRISED TO SEE ADDITIONAL ACTIVITY THROUGHOUT THE NIGHT AND SLOWLY
ENDING FROM N TO S OVER CWA.

ON SUNDAY...BOUNDARY LOCATION IS STILL UNCERTAIN...WILL KEEP MENTION
OF CHANCE OF RWS/TRWS IN SERN SECTIONS THROUGH NOON...BEFORE ENDING.
BY SUNDAY NIGHT...NEXT S/W DEVELOPS ALONG BOUNDARY AND TRACKS EAST
INTO MO AND IL...WITH MODELS INDICATING MCS DEVELOPMENT. THE MCS
MOVES INTO WRN SECTIONS OF THE CWA DURING THE EVENING AND SPREADS
EAST OVERNIGHT.

RAIN TO PERSIST INTO MONDAY...ENDING IN WRN HALF OF CWA BY LATE
MONDAY AFTERNOON. WITH BOUNDARIES REMAINING OVER MIDWEST...WILL KEEP
MENTION OF RWS/TRWS OVER ERN HALF OF CWA THROUGH DAY ON TUESDAY.

AS FOR REST OF EXTENDED FORECAST...WEDNESDAY AND THURSDAY REMAIN DRY
BEFORE NEXT SIGNIFICANT WX SYSTEM MOVES IN FOR THE HOLIDAY WEEKEND.

ISC GRIDS SENT EARLIER.

.ILX...NONE.

BYRD
Hazardous weather outlook, Jun 28, 11:44 AM CDT, 5 hours 13 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1144 AM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH CENTRAL ILLINOIS LATE THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. A
FEW OF THESE STORMS MAY BE SEVERE LATE THIS AFTERNOON THROUGH THIS
EVENING...PRIMARILY NORTH OF I-72. THE MAIN SEVERE WEATHER THREAT
WILL BE DAMAGING THUNDERSTORM WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FRONTAL BOUNDARY WILL STALL OUT OVER SOUTHERN ILLINOIS ON SUNDAY.
SEVERAL DISTURBANCES WILL MOVE ALONG THE FRONT SUNDAY NIGHT THROUGH
MONDAY NIGHT...BRINGING A CHANCE OF THUNDERSTORMS TO THE REGION.

THE NEXT THREAT FOR THUNDERSTORMS WILL ARRIVE THURSDAY AND FRIDAY AS
A SYSTEM MOVES THROUGH THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING WITH THE STORMS THAT DEVELOP ALONG AND AHEAD OF THE COLD
FRONT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE
INFORMATION...IS AVAILABLE ON THE INTERNET AT:

HTTP://WWW.CRH.NOAA.GOV/ILX

PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE.

BARNES

In the hours before

Local storm report, Jun 28, 4:12 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
412 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0404 PM    PEORIA                    IL   60 MPH TSTM WIND GUST
06/28/03   PEORIA                         TRAINED SPOTTER REPORTED
                                          AROUND 60 MPH WIND GUST
                                          NEAR THE MOUNT HAWLEY
                                          AIRPORT.

KELLY
Local storm report, Jun 28, 4:28 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
428 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    1 N WASHINGTON            IL   1.00 INCH HAIL
06/28/03   TAZEWELL                       ONE INCH HAIL ON THE US 24
                                          BYPASS NORTH OF WASHINGTON.
                                          REPORT FROM TAZEWELL COUNTY
                                          ESDA.

0425 PM    WASHINGTON                IL   1.50 INCH HAIL
06/28/03   TAZEWELL                       HAIL REPORTED NEAR
                                          ILLINOIS CENTRAL COLLEGE IN
                                          WASHINGTON. REPORTED BY
                                          TAZEWELL COUNTY ESDA.

KELLY
Local storm report, Jun 28, 4:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
432 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    2 SE GERMANTOWN HILLS     IL   .75 INCH HAIL
06/28/03   WOODFORD                       REPORT FROM WOODFORD
                                          COUNTY ESDA.

KELLY
Local storm report, Jun 28, 4:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
440 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    2 SE GERMANTOWN HILLS     IL   .75 INCH HAIL
06/28/03   WOODFORD                       REPORT FROM WOODFORD
                                          COUNTY ESDA.

0430 PM    WASHINGTON                IL   .88 INCH HAIL
06/28/03   TAZEWELL                       REPORTED BY TRAINED STORM
                                          SPOTTER.

KELLY
Local storm report, Jun 28, 4:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
445 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    WASHINGTON                IL   1.75 INCH HAIL
06/28/03   TAZEWELL                       REPORTED BY STORM SPOTTER.
                                          HAIL DURATION ABOUT 8
                                          MINUTES.

KELLY
Local storm report, Jun 28, 4:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
453 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    1 N GOODFIELD             IL   1.50 INCH HAIL
06/28/03   WOODFORD                       REPORT FROM WOODFORD
                                          COUNTY ESDA.

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:11 PM CDTSevere Thunderstorm WarningILXWoodford34 min
Jun 28, 3:28 PM CDTSevere Thunderstorm WarningILXMcLean32 min
Jun 28, 3:50 PM CDTSevere Thunderstorm WarningILXPeoria40 min
Jun 28, 4:10 PM CDTSevere Thunderstorm WarningILXTazewell, Woodford50 min
Jun 28, 6:03 PM CDTSevere Thunderstorm WarningILXMcLean42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.